Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 235, NWS North Platte, NE

August 9, 2000Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 9, 2000, 9:37 PM MDT for Sheridan County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 2000, 9:37 PM MDT (03:37 UTC)
Expired
Aug 9, 2000, 10:30 PM MDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 10:01 PM MDTHail 0.75Hay Spgs, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1246 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1246 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 100338
SVRLBF
NEC161-100430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
937 PM MDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 1030 PM MDT

* AT 937 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME WEST CENTRAL SHERIDAN COUNTY...OR
  ABOUT 15 MILES SOUTH OF HAY SPRINGS...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER FARM AND RANGELANDS OF WESTERN AND CENTRAL SHERIDAN COUNTY   

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...EXTREMELY INTENSE
LIGHTNING IS ALSO LIKELY WITH THIS STORM. IF OUTDOORS...STAY AWAY
FROM TALL OBJECTS. IF POSSIBLE...MOVE INDOORS OR INTO YOUR VEHICLE.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

$$

M. MUTCHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 11:44 AM MDT, 9 hours 53 minutes earlier.

Area forecast discussion, Aug 9, 11:44 AM MDT, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1244 PM CDT WED AUG 9 2000

...FORECAST CHALLENGE TO BE TEMPS AND REMOTE CHNCS OF PCPN...

MODELS IN FAIR AGREEMENT...THOUGH AVN SLOWER IN LATER PERIODS.
SFC DEWPOINTS UNDERESTIMATED SOME AS USUAL IN ALL MODELS.
ETA WAS THE CLOSEST TO REALITY.  TNT...BOUNDARY/FRONT TO LIFT NORTH
AS SFC LOW OVER MONTANA TAKES FORM. MODELS PROG THIS TO SCOUR OUT
SOME OF THE MOISTURE AS WINDS TURN MORE TO THE SOUTH.
DEWPOINTS TO SOUTH STILL IN THE 60S...SO THINKING WE WILL NOT SEE
DEWPOINTS IN THE 50S AS ADVERTISED BY BOTH ETA AND NGM. WILL KEEP
LOWS FROM PREVIOUS FORECAST GOING FOR TNT.

THURSDAY...SFC PRES GRAD TIGHTENING UP AS LEE SIDE TROF DEEPENS.
NORTHERN PORTIONS OF ZONES WILL LIKELY BE IN BREEZY CAT IF NOT
WINDY. WILL WORD AS BREEZY IN ALL ZONES FOR NOW. GOOD WAA WILL PUSH
850 TEMPS TO BETWEEN 28 AND 32 C FROM EAST TO WEST ACROSS ZONES
PUTTING TEMPS INTO THE 90S EASILY. ETA PUTS WARMEST TEMPS OVER
NORTHEAST DESPITE COOLEST 850 TEMPS THERE...PROBABLY DUE TO SFC
WINDS FROM SOUTH SOUTHWEST BRINGING IN WARMER AIR. FWC GUIDANCE
LOOKS REASONABLE...AND PERHAPS A BIT UNDERDONE.

THURS NITE...NOT SURE IF WE WILL DECOUPLE WIND DURING NITETIME
HOURS. THINK PERHAPS LOWER LYING AREAS ALONG NORTH PLATTE RIVER
VALLEY WILL SEE DIMINISH IN SFC WINDS WHILE OTHER AREAS DO NOT.
WILL KEEP NORTHERN ZONES BREEZY OVERNITE THURS WITH MOSTLY CLEAR
OR PARTLY CLOUDY SKIES.  AVN A BIT DEEPER...AND THEREFORE SLOWER...
WITH SFC LOW AT 06Z FRI OVR MONTANA...WHILE OTHER MODELS CARRY IT
INTO WESTERN DAKOTAS THEN. IT APPEARS THIS WILL NOT MAKE MUCH
DIFFERENCE FOR OUR CWFA THOUGH AS MODELS IN GOOD AGREEMENT ON TROF IN
NORTHWEST PANHANDLE AREA BETWEEN 06Z-12Z FRI. THINK AVN TIMING MAY
BE MORE IN LINE WITH REALITY THOUGH AS ETA TENDS TO BE TOO HIGH WITH
PRESSURE FIELDS.

FRIDAY...SFC TROF ELONGATES WITHOUT MAKING MUCH EASTWARD
PROGRESSION.  SFC GRAD STILL RATHER TIGHT OVR MOST OF CWFA AS WELL.
MODELS HAVE BEEN CONSISTENT TRYING TO BRING IN TROF TO THE
NORTHWEST ZONES THE PAST COUPLE RUNS...EVEN IF THEY HAVE BEEN SLOWING
IT DOWN SOME.  NOT GOING TO PUT IN ANY MENTION OF POPS JUST YET AS
AV!N MAY TURN OUT TO BE RIGHT WITH SLOWER PROGRESSION.

EXTENDED...DRY WX CONTINUES AS LONG RANGE MODELS ALL SHIFT UPPER
HIGH MORE TOWARDS CENTRAL PLAINS. FLOW TO BECOME MORE ZONAL OVR NEB
BY MONDAY.

.LBF...NONE

SLM

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.